Pennsylvania, 2022

Damaging Winds in Pennsylvania, July 24 to 25, 2022

July 24 to 25, 2022 · NWS CTP · 23 events in 9 counties and zones

Two rounds of convection impacted Pennsylvania on July 24, 2022. The first round of convection involved a cluster of storms that pushed across the northern mountains (along and north of I-80) during the afternoon hours, producing sporadic wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$145,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Two rounds of convection impacted Pennsylvania on July 24, 2022. The first round of convection involved a cluster of storms that pushed across the northern mountains (along and north of I-80) during the afternoon hours, producing sporadic wind damage. The second round of convection was in the form of a line of thunderstorms just ahead of a cold front approaching northwestern Pennsylvania from the Great Lakes during the late evening of July 24 into the early morning hours of July 25. This second round of convection produced sporadic wind damage across northwestern Pennsylvania before weakening as it progressed southeastward overnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 24, 12:40 PM EST, 5 minutes earlier.

Area forecast discussion, Jul 24, 12:40 PM EST, 5 minutes before
Area Forecast Discussion
National Weather Service State College PA
140 PM EDT Sun Jul 24 2022

.SYNOPSIS...
A cold front over the Great Lakes will push southeast across
Pennsylvania late tonight and Monday. High pressure will build
over the region Tuesday, than a warm front will lift into the
region by midweek.

&&

.NEAR TERM /THROUGH TONIGHT/...
Boundary which came on-shore an hour or so ago may be
responsible for the current cell development over NWrn PA. Thus
far, only one decent cell over PBZ's nrn counties has be beefy
enough to grow severe. Expect some increase in coverage thru the
next hour or two. If the sfc-based CIN and warmish mid-levels
can be eroded enough, we may be in need of a watch across our
nrn tier or two of counties. SPC MCD covers that portion of our
area.

Cold front won't arrive for 12 or so hours in the NW, but that
continues to look like the highest coverage/chance for storms. A
nearly solid line is anticipated with/just ahead of the front,
but dir shear is higher in the warm sector. Supercells still
possible with mean storm motions from 240deg, and deep layer
shear from the NW >30kts. RAP and HRRR both want to pop a few
discrete cells over wrn PA not far from the CWA border around
noon, and roll them across the northern half of the area this
aftn. lake breeze (or perhaps just the current remnant boundary
moving on-shore now) might contribute to convective initiation
today as well over the NW this aftn.

Cooling of boundary layer should result in a diminishing risk
of severe weather (early?) this evening. More storms are
expected later tonight as the front nears and shear increases
again. The high PWATs and repeated cell passages which are
possible could make some minor flooding. But, cell
speed/residence time could keep the threat for more-serious
(flash) flooding low. Expect the front to drop about half way
through the area overnight. As it does so, it will be working
into more stable air. This should decrease the severity of the
storms, and coverage should also become more spotty. Temps will
stay up above normal for one more night, but cooler air starts
to filter into the northern third of the area overnight.

&&

.SHORT TERM /MONDAY/...
Convection should ramp up along the cold front, as it pushes
into southeast PA Monday afternoon, while drier/cooler air
continues to take over across the northwestern counties.
Although cloud cover should hold temperatures down, strong mid
level flow and associated deep layer shear, combined with
dewpoints in the low 70s, should support organized convection
and possible isolated supercells across parts of the Lower Susq
Valley. Many models drop the rain south of the area by sunset,
but lingering a chc in Lancaster Co is always a good idea. Maxes
will be 10F lower than Sunday in the N and W and 5F or more
cooler in the SE.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Overall just minor changes to the longer term grids.

High pressure and associated dry air mass should support fair
and seasonable conditions Monday night and Tuesday. However, a
stalling cold front south of Pennsylvania will remain just close
enough to warrant the slight chance of a shower over the
southern tier counties into Tuesday.

Went a bit lower in some spots for POPS Wednesday into Thursday.
Upper level support with this system looking a bit weaker now.

Went a tad cooler across the southeast Wednesday night.

Slightly less humid air and mainly dry weather is likely to
close out the week.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
VFR at 15Z this morning across all airfields. Rounds of scattered
SHRA/TSRA are expected this afternoon and evening with the
potential for gusty winds in any TSRA, especially at BFD. The
first round of storms will be after 18Z, then the second round
will be after 3Z. Expect MVFR to IFR restrictions in SHRA/TSRA.

High density altitude will be a concern again due to the heat.
Expect to need longer takeoff distances.

SHRA/TSRA will continue through the night and into Monday with a
CFROPA.

Outlook...

Mon...SHRA/TSRA, especially SE, with the passage of a cold front

Tues...Mainly VFR.

Wed...Mainly VFR, TSRA/restrictions poss W.

Wed night-Thurs...Numerous SHRA/TSRA and flight restrictions
expected.

&&

.CLIMATE...
As the heat wave continues, especially across the Middle and
Lower Susquehanna Valley, record-challenging temperatures are
expected on Sunday July 24th. Here are the current records:

RECORD HIGH TEMPERATURES FOR JULY 24TH

Altoona (AOO)             95F  (2016)
Bradford (BFD)            87F  (2001)
Harrisburg (MDT)          96F* (1965, 1999, 2001)
State College (STCP1)     100F (1934)
Williamsport (IPT)        96F  (2001)

RECORD LOW TEMPERATURES FOR JULY 25TH (Sunday night)

Harrisburg (MDT)          77F* (1965)

*indicates forecast high/low Sunday and Sunday night would tie
 or break the current record

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM EDT this evening for PAZ036-053-056-
057-059-063>066.

&&

SYNOPSIS...Dangelo
NEAR TERM...Dangelo
SHORT TERM...Dangelo
LONG TERM...Martin
AVIATION...Wagner
CLIMATE...
Hazardous weather outlook, Jul 24, 9:41 AM EST, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1041 AM EDT Sun Jul 24 2022

PAZ012-017>019-024>028-037-041-042-045-046-049>052-251445-
Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria-
Blair-Huntingdon-Mifflin-Juniata-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-
1041 AM EDT Sun Jul 24 2022

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Severe thunderstorms with damaging winds 60 MPH or greater and hail
1 inch or larger in diameter are possible, mainly from this evening
and tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ053-251445-
Columbia-
1041 AM EDT Sun Jul 24 2022

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Heat Advisory.

Strong to severe thunderstorms with gusty winds are possible, mainly
this evening and tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ036-056-057-059-063>066-251445-
Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
1041 AM EDT Sun Jul 24 2022

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Severe thunderstorms with damaging winds and hail are possible
Monday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ035-058-251445-
Fulton-Schuylkill-
1041 AM EDT Sun Jul 24 2022

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Severe thunderstorms with damaging winds and hail are possible
Monday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010-011-251445-
Warren-McKean-Potter-Elk-Cameron-
1041 AM EDT Sun Jul 24 2022

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Severe thunderstorms with damaging winds 60 MPH or greater and hail
1 inch or larger in diameter are likely, mainly from later this
afternoon through the first half of tonight. The greatest threat is
damaging wind gusts. A tornado is possible, but not likely.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ033-034-251445-
Somerset-Bedford-
1041 AM EDT Sun Jul 24 2022

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Jul 24, 7:00 AM EST, 5 hours 45 minutes before
Special Weather Statement
National Weather Service State College PA
800 AM EDT Sun Jul 24 2022

PAZ033-241230-
Somerset PA-
800 AM EDT Sun Jul 24 2022

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN SOMERSET COUNTY THROUGH
830 AM EDT...

At 759 AM EDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Somerset, moving east at 35 mph.

HAZARD...Winds up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

Locations impacted include...
Somerset, Meyersdale, Berlin, Ursina, New Centerville, Rockwood,
Garrett, Indian Lake, Shanksville, Casselman, Callimont and Seven
Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3982 7936 3996 7936 4000 7932 4004 7880
      3977 7879
TIME...MOT...LOC 1159Z 269DEG 32KT 3991 7927

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Martin

The radar

The State College radar (KCCX), 106 km away, was scanning. The volume nearest the first event began at 17:44 UTC.

Open the radar archive at this moment

Event by event

23 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McKean

When
July 24, 12:45 PM EST
Where
McKean County, 0.86 mi NW of East Kane
Measured
61 kt (70 mph) estimated gust
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
41.660, -78.810

A severe thunderstorm producing winds estimated near 70 mph produced over 30 reports of trees down around Kane, including trees on at least three structures, as well as trees down on cars and wires and across roads.

Thunderstorm Wind, Warren

When
July 24, 12:55 PM EST
Where
Warren County, 0.7 mi NE of Tidioute
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
41.688, -79.411

A severe thunderstorm producing wind estimated near 60 mph knocked down multiple trees in Tidioute.

Thunderstorm Wind, Potter

When
July 24, 1:00 PM EST
Where
Potter County, 0.52 mi W of Roulette
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.780, -78.160

A severe thunderstorm producing winds estimated near 60 mph knocked down trees near Roulette.

Thunderstorm Wind, Warren

When
July 24, 1:05 PM EST
Where
Warren County, 2.81 mi S of Garland
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.780, -79.440

A severe thunderstorm producing winds estimated near 60 mph knocked down trees south of Garland.

Thunderstorm Wind, Potter

When
July 24, 1:10 PM EST
Where
Potter County, 0.86 mi NW of Austin
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
41.640, -78.110

A severe thunderstorm producing winds estimated near 60 mph knocked down trees across Route 607 near Austin.

Thunderstorm Wind, McKean

When
July 24, 1:11 PM EST
Where
McKean County, 2.76 mi N of Kane
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
41.710, -78.830

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree onto power lines north of Kane.

Thunderstorm Wind, Warren

When
July 24, 1:16 PM EST
Where
Warren County, 0.86 mi NW of North Warren
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.880, -79.180

A severe thunderstorm producing winds estimated near 60 mph snapped trees along Jackson Run Road near Jacob Lane north of Warren.

Thunderstorm Wind, Elk

When
July 24, 1:36 PM EST
Where
Elk County, 1.64 mi NNW of Rolfe
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
41.522, -78.710

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree across Long Level Road northwest of Johnsonburg.

Thunderstorm Wind, Potter

When
July 24, 2:01 PM EST
Where
Potter County, 0.52 mi E of Austin
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
41.630, -78.090

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees in Austin.

Thunderstorm Wind, Clearfield

When
July 24, 2:46 PM EST
Where
Clearfield County, 0.93 mi N of Penfield
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
41.233, -78.581

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires on Park Road north of Penfield.

Thunderstorm Wind, Elk

When
July 24, 2:57 PM EST
Where
Elk County, 3 mi SW of Dents Run
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Utility Company
Coordinates
41.337, -78.308

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires east of Benezette.

Thunderstorm Wind, Tioga

When
July 24, 3:13 PM EST
Where
Tioga County, Wellsboro
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
911 Call Center
Coordinates
41.750, -77.300

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees and wires around Wellsboro.

Thunderstorm Wind, Tioga

When
July 24, 3:19 PM EST
Where
Tioga County, 0.52 mi E of Charleston
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
911 Call Center
Coordinates
41.770, -77.240

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires in multiple locations east of Wellsboro.

Thunderstorm Wind, Lycoming

When
July 24, 3:19 PM EST
Where
Lycoming County, 1.48 mi NNW of Slate Run
Measured
52 kt (60 mph) estimated gust
Property damage
$9,000
Reported by
State Official
Coordinates
41.490, -77.510

A severe thunderstorm producing wind estimated near 60 mph produced several reports of trees and wires down across Brown Township.

Thunderstorm Wind, Tioga

When
July 24, 3:21 PM EST
Where
Tioga County, 0.52 mi E of Blossburg
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
41.680, -77.060

A severe thunderstorm producing wind estimated near 60 mph knocked down multiple trees in Blossburg.

Thunderstorm Wind, Lycoming

When
July 24, 3:40 PM EST
Where
Lycoming County, 2.94 mi WSW of Salladasburg
Measured
52 kt (60 mph) estimated gust
Property damage
$9,000
Reported by
Utility Company
Coordinates
41.260, -77.270

A severe thunderstorm producing wind estimated near 60 mph produced several reports of trees and wires down west of Salladsburg.

Thunderstorm Wind, Lycoming

When
July 24, 3:58 PM EST
Where
Lycoming County, 0.7 mi NW of Garden View
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
41.257, -77.059

A severe thunderstorm producing wind estimated near 60 mph knocked down trees onto wires near Bottle Run Road in Garden View.

Thunderstorm Wind, McKean

When
July 24, 4:09 PM EST
Where
McKean County, 2.51 mi ENE of Port Allegany Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.792, -78.224

A severe thunderstorm producing wind estimated near 60 mph knocked down a tree onto power lines at Boyer Crossing.

Thunderstorm Wind, Sullivan

When
July 24, 4:25 PM EST
Where
Sullivan County, 1.31 mi WNW of Muncy Vly
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Utility Company
Coordinates
41.354, -76.605

A severe thunderstorm producing wind estimated near 60 mph knocked down trees onto wires near Muncy Valley.

Thunderstorm Wind, Columbia

When
July 24, 4:40 PM EST
Where
Columbia County, 1.52 mi WNW of Central
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
41.306, -76.408

A severe thunderstorm producing wind estimated near 60 mph knocked down trees on the 1100 block of Elkgrove Road.

Thunderstorm Wind, Columbia

When
July 24, 4:50 PM EST
Where
Columbia County, 0.42 mi S of Derrs
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
41.174, -76.470

A severe thunderstorm producing wind estimated near 60 mph knocked down trees onto Eagle Road in Greenwood Township.

Thunderstorm Wind, Warren

When
July 25, 12:55 AM EST
Where
Warren County, 0.84 mi S of Hemlock
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
41.838, -79.071

A severe thunderstorm producing winds estimated near 65 mph knocked down a tree onto Black Bear Lane east of Warren.

Thunderstorm Wind, Warren

When
July 25, 1:00 AM EST
Where
Warren County, 0.63 mi SSE of Tiona
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
41.742, -79.064

A severe thunderstorm producing wind estimated near 60 mph knocked down multiple trees between Clarendon and Sheffield, including one blocking a roadway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2022Every state in 2022This day in weather historyWarnings in Pennsylvania, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1036455, 1036400, 1036480, 1036456, 1036476, 1036578, 1038218, 1036485, 1036577, 1036493, 1038217, 1036574, 1036575, 1038219, 1038225, 1038220, 1038226, 1038221, 1038224, 1038223, 1038222, 1036579, 1036397.